Sequential regularization methods for nonlinear higher-index DAEs

Uri Ascher, Ping Lin

    Research output: Contribution to journalArticlepeer-review

    41 Citations (Scopus)


    Sequential regularization methods relate to a combination of stabilization methods and the usual penalty method for differential equations with algebraic equality constraints. This paper extends an earlier work [SIAM J. Numer. Anal., 33 (1996), pp. 1921--1940] to nonlinear problems and to differential algebraic equations (DAEs) with an index higher than 2. Rather than having one "winning" method, this is a class of methods from which a number of variants are singled out as being particularly effective methods in certain circumstances. We propose sequential regularization methods for index-2 and index-3 DAEs, both with and without constraint singularities. In the case of no constraint singularity we prove convergence results. Numerical experiments confirm our theoretical predictions and demonstrate the viability of the proposed methods. The examples include constrained multibody systems.
    Original languageEnglish
    Pages (from-to)160-181
    Number of pages22
    JournalSIAM Journal on Scientific Computing
    Issue number1
    Publication statusPublished - 1997


    • Differential-algebraic equations
    • Constraint singularities
    • Regularization
    • Stabilization
    • Higher index
    • Multibody systems


    Dive into the research topics of 'Sequential regularization methods for nonlinear higher-index DAEs'. Together they form a unique fingerprint.

    Cite this